Edited by André Sofair, MD, MPH, and William E. Chavey, MD, MS
Regular, long-term use of acetaminophen and nonsteroidal anti-inflammatory drugs is associated with modestly elevated risk for hearing loss in women, suggests an American Journal of Epidemiology study.
Over 55,000 women aged 44–69 in the Nurses’ Health Study answered questions about incident hearing loss and how often they took aspirin, acetaminophen, and NSAIDs.
During 873,000 person-years’ follow-up, nearly 19,000 women said they developed hearing loss. After multivariable adjustment, regular NSAID and acetaminophen use (2 or more days per week) for more than 6 years was associated with incident hearing loss, compared with less than 1 year of use (relative risks, 1.10 and 1.09). Aspirin use showed no association.
The authors conclude: “Considering the high prevalence of analgesic use and the high probability of frequent and/or prolonged exposure in women of more advanced age, our findings suggest that NSAID use and acetaminophen use may be modifiable risk factors for hearing loss.”